Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 72, NWS Nashville, TN

March 21, 20176 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 21, 2017, 5:00 PM CDT for 6 counties in Tennessee. It was in force for 30 min. 15 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 21, 2017, 5:00 PM CDT (22:00 UTC)
Expired
Mar 21, 2017, 5:30 PM CDT
In force
30 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Cannon County, TN, Coffee County, TN, DeKalb County, TN, Grundy County, TN, Rutherford County, TN, Warren County, TN

The radar

The Nashville radar (KOHX), 85 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 21, 5:02 PM CDTTSTM WND DMG6 Sw Woodbury, TNNUMEROUS TREES WERE SNAPPED IN HALF ON BURT BERGEN ROAD NEAR BRADYVILLE
Mar 21, 5:08 PM CDTTSTM WND DMG6 S Woodbury, TNPOWER LINES DOWN ACROSS JIM CUMMINGS HIGHWAY AT TOMMY PARKER RD.
Mar 21, 5:09 PM CDTTSTM WND DMG3 Ne Manchester, TNTVA TRANSMISSION POLE WAS BLOWN OVER ONTO OTHER POWER LINES ON RAGSDALE ROAD NEAR BEANS CREEK WINERY KNOCKING OUT POWER TO 4500 CUSTOMERS
Mar 21, 5:10 PM CDTTSTM WND DMG4 Wnw Centertown, TNFACEBOOK REPORT OF SEVERAL HOMES WITH SIGNIFICANT ROOF DAMAGE...TREES UPROOTED...AND OUTBUILDINGS DESTROYED AROUND LONNIE SMITH ROAD AND PLEASANT VIEW ROAD
Mar 21, 5:12 PM CDTHAIL 17 N Manchester, TNQUARTER SIZE HAIL WAS REPORTED ALONG HIGHWAY 53
Mar 21, 5:14 PM CDTTSTM WND DMG5 Sw Morrison, TNSEVERAL TREES AND POWER LINES WERE BLOWN DOWN IN THE SUMMITVILLE AREA
Mar 21, 5:16 PM CDTTSTM WND DMGMorrison, TNTWO TREES DOWN ON SMARTT STATION RD.
Mar 21, 5:18 PM CDTTSTM WND DMG2 Ne Centertown, TNROOF DAMAGE TO HOME IN 2000 BLOCK OF PIGEON HILL ROAD.
Mar 21, 5:20 PM CDTTSTM WND DMG4 Wnw Centertown, TNEMERGENCY MANAGER SENT LOTS OF PICTURES OF STRUCTURE DAMAGED AND ROOF DAMAGE FROM THE LONNIE SMITH ROAD ... PLEASANT VIEW ROAD... AND RED HILL ROAD AREAS IN THE COUNTY. TIME IS ESTIMATED VIA RADAR.
Mar 21, 5:20 PM CDTTSTM WND DMGCentertown, TNMEASURED 55 MPH WIND GUST... ALSO TREES DOWN... INCLUDING A 2-FT. DIAMETER TREE THAT WAS UPROOTED
Mar 21, 5:22 PM CDTTSTM WND DMGMcminnville, TNROOF DAMAGE TO HOME IN 200 BLOCK OF SPARTA STREET. NUMEROUS TREES AND POWERLINES DOWN ACROSS THE COUNTY WITH SEVERAL ROADWAYS BLOCKED. TREES ON HOUSES AT 4113 OLD NASHVILLE HIGHWAY...211 WESTWOOD DRIVE...AND CASCADE AVENUE. TREE FELL ON THREE VEHICLES AT 105 W
Mar 21, 5:24 PM CDTTSTM WND DMGMcminnville, TNNUMEROUS TREES AND POWER LINES DOWN ACROSS THE CITY
Mar 21, 5:35 PM CDTTSTM WND GST 62Mcminnville, TNWIND GUST OF 54 KNOTS MEASURED AT MCMINNVILLE AIRPORT KRNC
Mar 21, 5:36 PM CDTTSTM WND DMG1 Se Mcminnville, TNGOT A POST REPORT FROM A SPOTTER OF A ROOF BLOWN OFF OF A BUILDING AT THE CORNER OF LYON AND SPARTA IN MCMINVILLE. TIME ESTIMATED VIA RADAR.
Mar 21, 5:36 PM CDTTSTM WND DMGMcminnville, TNGOT A POST EVENT CALL FROM A SPOTTER WITH ROOF AND SIDING DAMAGE AT THEIR RESIDENCE. THEY LIVE IN THE 200 BLOCK OF BONNER STREET IN MCMINVILLE. TIME IS ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 21, 2:33 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-332 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

422 
WUUS54 KOHX 212200
SVROHX
TNC015-031-041-061-149-177-212230-
/O.NEW.KOHX.SV.W.0072.170321T2200Z-170321T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
500 PM CDT TUE MAR 21 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southern De Kalb County in Middle Tennessee...
  Southeastern Rutherford County in Middle Tennessee...
  Northern Coffee County in Middle Tennessee...
  Warren County in Middle Tennessee...
  Northwestern Grundy County in Middle Tennessee...
  Cannon County in Middle Tennessee...

* Until 530 PM CDT

* At 500 PM CDT, a severe thunderstorm was located 9 miles southwest
  of Woodbury, moving east at 50 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  McMinnville, Manchester, Smithville, Woodbury, Altamont, Morrison,
  Beersheba Springs, Auburntown, Centertown, Viola, Rock Island State
  Park, Beechgrove, Summitville, Bradyville, Milton and Readyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3550 8624 3563 8624 3563 8625 3596 8621
      3595 8566 3590 8565 3589 8567 3589 8564
      3588 8564 3585 8567 3585 8563 3583 8565
      3583 8568 3582 8564 3581 8563 3544 8561
TIME...MOT...LOC 2200Z 280DEG 47KT 3570 8615 

HAIL...1.00IN
WIND...70MPH
 
$$

Barnwell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 3:01 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Mar 21, 3:01 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
301 PM CDT Tue Mar 21 2017

.DISCUSSION...

Convective complex dropping ese across KY and now into nw TN. This
activity is currently reaching into our far western counties at
this time. Frontal boundary is located w-e across central
portions the mid state, just south of I-40. As the series of
impulses upstream moves closer to the boundary location, storms
will become stronger and will amplify the hail threat. Mid level
lapse rates are around 8C to 8.5 C across much of the area, with
elevated instability extending north of the boundary. Shear levels
increase, especially south of the boundary so will taylor zones
to reflect the lg hail threat north, and the lg hail and scattered
wind threat south. A severe tstm watch was issued in the last 15
min and it includes all but the northern tier of our county
warning area. The system looks to be rather progressive although
there are some weaker impulses behind it which could bring some
additional showers late tonight. Otw, the timeframe for the severe
threat looks like now through around 7 pm. Hrrr concurs with that
timeframe.

Moving on, aforementioned frontal boundary will continue to move
southward and will be well into the deep south by sunrise. A cooler
and drier day is expected for Wednesday. After lows of near 40,
highs will top out in the 55 to 60 degree range.

A return flow will begin to set up on Thursday and Friday, but upper
ridging will keep conditions dry. A warmup, however, will commence
and we will be back up into the 60s on Thursday.

In the ext fcst, The weather pattern will become more active with a
series of lows moving eastward through the period. The best chances
for rain will be Sat nt and Monday. As for any tstm or severe
potential, 850 mb speeds increase Sat nt with instabilities being
more favorable on Mon. Cannot rule out strong to severe tstms
potential for either time as the mid level jet is in place.

For the ext temps, southerly moist flow to prevail so we will see
temps that are a good 10 to 15 degrees above normal. This equates to
lows in the 50s, and highs in the 70s.

Will go ahead and issue the zones early. This will reflect the
current svr tstm watch. I will also include a pre evening period due
to the progressiveness of the system.

&&

.AVIATION...
18Z TAF DISCUSSION.

Mostly VFR, but with a boundary sitting across Middle TN, a very
small cloud deck has developed between KCKV and KBNA and has given
KBNA some BKN MVFR cigs. I think there is a good chance that this
deck works its way up to KCKV, so I've prevailed it in the next
couple of hours.

The bigger story will be the line of TS that will push through and
likely affect all 3 terminal later this afternoon and evening.
Have tried to time out the activity with the latest hi-res
guidance, but we can expect IFR cigs/vis with the line.

Conditions will improve rather quickly this evening but as the
front sags into Middle TN, northerly wind gusts will pick up
tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      42  57  42  66  50 /  60  10   0   0  10
Clarksville    38  55  38  64  50 /  50  10  10  10  10
Crossville     41  54  38  58  45 /  60  10  10   0  10
Columbia       45  58  44  65  50 /  70  10  10   0  10
Lawrenceburg   45  59  44  65  50 /  70  10  10   0  10
Waverly        42  56  42  65  52 /  60  10  10  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......21
AVIATION........21
Hazardous weather outlook, Mar 21, 5:05 AM CDT, 11 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
505 AM CDT Tue Mar 21 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-221015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
505 AM CDT Tue Mar 21 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 out of 5) for severe thunderstorms
across southern Middle Tennessee this afternoon and evening,
generally along and south of the I-40 corridor.

A cold front will shift south to near I-40 by midday, with
scattered showers and thunderstorms expected to develop along and
south of the front this afternoon and continue into the evening.
Large hail and damaging winds will be possible in the strongest
storms, along with heavy rainfall and localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong thunderstorms will be possible on Saturday as another cold
front shifts from west to east across Middle Tennessee.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need this afternoon into this evening.

Shamburger

In the hours before

Local storm report, Mar 21, 4:19 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
419 PM CDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             3 W LAWRENCEBURG        35.25N  87.39W
03/21/2017  E1.00 INCH       LAWRENCE           TN   EMERGENCY MNGR

            NUMEROUS REPORTS OF QUARTER-SIZE HAIL FROM 3 MILES WEST
            OF LAWRENCEBURG TO NORTH OF ETHRIDGE

&&

EVENT NUMBER OHX1700265

ROSE
Local storm report, Mar 21, 4:23 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
423 PM CDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             3 W LEWISBURG           35.45N  86.84W
03/21/2017  E1.00 INCH       MARSHALL           TN   TRAINED SPOTTER

&&

EVENT NUMBER OHX1700266

ROSE
Local storm report, Mar 21, 4:38 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
438 PM CDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     TSTM WND DMG     7 W NASHVILLE           36.17N  86.91W
03/21/2017                   DAVIDSON           TN   TWITTER

            TREES DOWN ON POWERLINES IN BELLEVUE... POWERLINES ON
            THE GROUND

&&

EVENT NUMBER OHX1700267

ROSE
Special weather statement, Mar 21, 4:39 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Nashville TN
439 PM CDT TUE MAR 21 2017

TNZ095-212215-
Giles TN-
439 PM CDT TUE MAR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GILES COUNTY UNTIL 515
PM CDT...

At 439 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Pulaski, moving southeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pulaski, Ardmore, Elkton, Minor Hill, Goodspring and Prospect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
Middle Tennessee.

LAT...LON 3500 8722 3506 8722 3510 8721 3512 8722
      3512 8720 3514 8721 3515 8720 3516 8720
      3517 8722 3524 8721 3511 8683 3499 8684
TIME...MOT...LOC 2139Z 293DEG 41KT 3511 8714

Barnwell
Local storm report, Mar 21, 4:41 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
441 PM CDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             WAYNESBORO              35.32N  87.76W
03/21/2017  E1.75 INCH       WAYNE              TN   FACEBOOK

&&

EVENT NUMBER OHX1700268

ROSE
Local storm report, Mar 21, 4:55 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
455 PM CDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             12 NW SHELBYVILLE       35.61N  86.60W
03/21/2017  E1.00 INCH       BEDFORD            TN   TWITTER

            UNIONVILLE

&&

EVENT NUMBER OHX1700269

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 7:14 PM CDTSpecial Weather StatementOHXRutherford, Williamson, Wilson46 min
Mar 20, 7:41 PM CDTSpecial Weather StatementOHXBedford, Cannon, Coffee, DeKalb, Rutherford, Van Buren and 2 more49 min
Mar 20, 8:30 PM CDTSpecial Weather StatementOHXCoffee, Grundy, Van Buren45 min
Mar 21, 2:43 PM CDTSevere Thunderstorm WarningOHXHickman, Humphreys, Perry47 min
Mar 21, 3:02 PM CDTSpecial Weather StatementOHXBedford, Marshall43 min
Mar 21, 3:14 PM CDTSevere Thunderstorm WarningOHXLewis, Perry, Wayne46 min
Mar 21, 3:15 PM CDTSevere Thunderstorm WarningOHXBedford, Giles, Marshall, Maury45 min
Mar 21, 3:21 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne39 min
Mar 21, 3:25 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Perry, Wayne39 min
Mar 21, 3:26 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Maury49 min
Mar 21, 3:26 PM CDTSevere Thunderstorm WarningOHXBedford, Giles, Marshall, Maury49 min
Mar 21, 3:33 PM CDTSpecial Weather StatementOHXCheatham42 min
Mar 21, 3:35 PM CDTAreal Flood AdvisoryOHXGiles, Marshall, Maury3 hr
Mar 21, 3:47 PM CDTFlash Flood WarningOHXMarshall, Maury3 hr
Mar 21, 3:53 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Lewis, Maury37 min
Mar 21, 3:58 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Wayne35 min
Mar 21, 4:00 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury45 min
Mar 21, 4:07 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Maury, Rutherford, Williamson38 min
Mar 21, 4:11 PM CDTAreal Flood AdvisoryOHXHickman3 hr
Mar 21, 4:20 PM CDTSevere Thunderstorm WarningOHXBedford, Giles, Marshall, Maury40 min
Mar 21, 4:30 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Rutherford45 min
Mar 21, 4:39 PM CDTSpecial Weather StatementOHXGiles36 min
Mar 21, 4:42 PM CDTSevere Thunderstorm WarningOHXRutherford, Wilson33 min
Mar 21, 5:07 PM CDTSpecial Weather StatementOHXCoffee, Grundy38 min
Mar 21, 5:22 PM CDTSpecial Weather StatementOHXGiles, Lawrence38 min
Mar 21, 5:29 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee, DeKalb, Grundy, Van Buren, Warren and 1 more46 min
Mar 21, 6:14 PM CDTSevere Thunderstorm WarningOHXCumberland, Van Buren, Warren, White19 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.